Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Jackson, KY

July 2, 2002Johnson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 8:37 PM EDT for Johnson County, Kentucky. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 8:37 PM EDT (00:37 UTC)
Expired
Jul 2, 2002, 9:30 PM EDT
In force
53 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Johnson County, KY

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:00 PM EDTThunderstorm WindSitka, KYOne tree was down on Kentucky Highway 201.
Jul 2, 9:15 PM EDTThunderstorm WindOil Spgs, KYOne tree was down across Kentucky Highway 825.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KJKL 030037
SVRJKL
KYC115-030130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
837 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY

* UNTIL 930 PM EDT

* AT 837 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BAKER...
  OR 4 MILES NORTHEAST OF PAINTSVILLE...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THELMA AROUND 845 PM EDT.
  PAINTSVILLE AROUND 850 PM EDT.
  STAFFORDSVILLE AROUND 855 PM EDT.
  BLAIR AROUND 900 PM EDT.
  FITZ AROUND 905 PM EDT.

STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:35 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 4:35 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE JUL 2 2002

A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED
SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH
THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING.

SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE
FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT
ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY
LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING.

THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS
FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE
ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS
ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT
EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH.

BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST
AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT
HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY
AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON
MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY.
THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER
TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER
TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY.

FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM.

.JKL...NONE.

HAL

In the hours before

Local storm report, Jul 2, 6:41 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
641 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    2SE BILLOWS               KY   1.75 INCH HAIL
07/02/02   LAUREL                         ALONG THE PULASKI AND
                                          LAUREL COUNTY LINE REPORTED
                                          BY LAW ENFORCEMENT

CEG
Local storm report, Jul 2, 6:45 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    CLOVER BOTTOM             KY   .75 INCH HAIL
07/02/02   JACKSON                        REPORTED BY
SPOTTER

0415 PM    5NW JACKSON               KY   1.00 INCH HAIL
07/02/02   BREATHITT                      REPORTED BY
PUBLIC

CEG
Local storm report, Jul 2, 8:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
830 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    DORTON                    KY   FLASH FLOODS
07/02/02   PIKE                           WATER OVER BLAZE BRANCH
                                          ROAD REPORTED BY SPOTTER

0805 PM    DORTON                    KY   FLASH FLOODS
07/02/02   PIKE                           PEOPLE CUT OFF BY RISING
                                          WATER FROM BEEFHIDE CREEK
                                          REPORTED BY EMERGENCY
                                          MANAGER

0705 PM    MARROWBONE                KY   WIND DAMAGE
07/02/02   PIKE                           TREE BLOWN DOWN REPORTED
                                          BY EMERGENCY MANAGER

0700 PM    BLACKBERRY                KY   WIND DAMAGE
07/02/02   PIKE                           TREE BLOWN DOWN REPORTED
                                          BY EMERGENCY MANAGER

CEG

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.